Alert archive / Idaho / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 59, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 11, 2022, 4:29 PM PDT for Clearwater County, Idaho County, Idaho. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2022, 4:29 PM PDT (23:29 UTC)
- Expired
- Aug 11, 2022, 5:00 PM PDT
- In force
- 31 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clearwater County, ID, Idaho County, ID
The radar
The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 81 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1708 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:49 PM PDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 11, 1:49 PM PDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Missoula MT 249 PM MDT Thu Aug 11 2022 .DISCUSSION...It's shaping up to be another hot afternoon across the Northern Rockies today, and is expected to be another hot afternoon tomorrow as well. One difference for today and tomorrow from previous hot afternoons, will be scattered thunderstorms. Showers and thunderstorms are already beginning to develop over central Idaho at this hour, and more are expected. These storms will track over Idaho and into western Montana through the evening hours. There will be a marginal risk for some storms to become severe over Idaho and Clearwater counties through this evening. Most of the convection will be capable of producing 30-40 mph outflows, with isolated gusts in excess of 50 mph. Isolated areas will also be under the threat for brief heavy rain, potentially leading to flash flooding in flood prone areas, such as burn scars. Shower and thunderstorm activity is also expected to linger through the overnight hours tonight, particularly across northwest Montana. As mentioned above, another hot day is expected tomorrow, along with scattered thunderstorms. The marginal risk for severe thunderstorms will shift further north and east into west-central and northwest Montana, as compared to today. Atmospheric conditions are expected to be more favorable for strong to severe thunderstorms as well. Some of the thunderstorms Friday afternoon and evening could produce strong damaging winds in areas along and north of the I-90 corridor from Missoula to the Flathead valley. A weak shortwave trough will move through the region Saturday afternoon, that will bring breezy westerly winds and scattered thunderstorms, mainly to western Montana. It will also bring slightly "cooler" temperatures, but still above normal for this time of the year. Long range ensemble models are continuing to lean toward another strong ridge of high pressure building over the Northern Rockies next week. We are currently looking at the potential for record breaking temperatures for some valley locations in western Montana. && .AVIATION... Showers and thunderstorms are a threat today for all terminal sites. Best time for storms at KMSO, KBTM, and KSMN will generally be between 11/21z-12/02z. KGPI will experience a slightly later start to the storms, with the best time being from 12/02z-12/08z. Water vapor satellite imagery shows a stream of moisture entering the region from the south and southwest. This moisture, combined with moderate afternoon instability, will lead to the thunderstorms later today. While the threat of severe storms is low, storms will be capable of heavy downpours, lightning, and gusty outflow winds. Wind gusts of up to 40 knots should be expected with some of the stronger storms. Another round of convection is anticipated Friday afternoon. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Special weather statement, Aug 11, 3:10 PM PDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Missoula MT
410 PM MDT Thu Aug 11 2022
IDZ009-010-112315-
Eastern Lemhi County ID-Western Lemhi County ID-
410 PM MDT Thu Aug 11 2022
...A strong thunderstorm will impact portions of central Lemhi County
through 515 PM MDT...
At 407 PM MDT, Doppler radar was tracking several thunderstorms near
Shoup or 15 miles northwest of Salmon, moving northeast at 30 mph.
Also several strong thunderstorms in the vicinity of Challis, Idaho
are rapidly developing and will move into Central Lemhi county by
430 pm mdt.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Frequent Lightning. Gusty winds could knock down tree limbs
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Salmon, Lemhi, Leadore, North Fork, Gibbonsville, Carmen, May,
Leesburg, Tendoy, Patterson, Cobalt, Ellis, Williams Lake, Baker,
Shoup and Big Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4449 11381 4463 11400 4526 11455 4562 11388
4560 11381 4552 11384 4552 11377 4545 11378
4539 11373 4533 11374 4513 11357 4506 11345
4496 11344 4494 11350 4487 11345 4484 11338
4479 11335 4482 11326 4481 11322 4443 11356
TIME...MOT...LOC 2207Z 239DEG 48KT 4526 11401
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:10 PM PDT | Special Weather Statement | MSO | Lemhi | 65 min |
| Aug 11, 3:27 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 33 min |
| Aug 11, 4:00 PM PDT | Severe Thunderstorm Warning | MSO | Clearwater, Idaho | 30 min |
| Aug 11, 4:49 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 26 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.